Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 144, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 20, 2009, 7:36 PM CDT for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2009, 7:36 PM CDT (00:36 UTC)
- Expired
- Sep 20, 2009, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:32 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 20, 6:32 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 632 PM CDT SUN SEP 20 2009 .AVIATION... I-35 CORRIDOR TERMINALS VFR THIS EVENING WITH CLOUDS GENERALLY AOA 10 THSD FT AGL BECOMING AFTER 08Z MVFR CIGS DEVELOPING LIFTING TO VFR AFTER 15Z. AFTER 19Z MONDAY VFR WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CONDITIONS. SOUTH WINDS 5 TO 10 KTS TONIGHT BECOMING AROUND 10 KTS AFTER 15Z MONDAY. KDRT TERMINAL VFR CONDITIONS TONIGHT WITH CLOUDS GENERALLY AOA 10 THSD FEET AGL. AROUND SUNRISE MVFR CIGS DEVELOPING..LIFTING AFTER 16Z TO VFR. SOUTHEAST WINDS 10 TO 15 KTS. && .PREV DISCUSSION... /ISSUED 343 PM CDT SUN SEP 20 2009/ DISCUSSION... ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP AND STREAM NORTHEASTWARD ACROSS THE REGION. GENERALLY EXPECT THIS ACTIVITY TO CONTINUE OVERNIGHT...BUT WILL BE VERY LIMITED IN AREAL COVERAGE. ANOTHER WARM DAY IS ON TAP FOR MONDAY AS WARM SOUTHERLY FLOW INCREASES AHEAD OF THE APPROACHING COLD FRONT. COULD SEE SOME PATCHY FOG TOMORROW MORNING AS MOISTURE ADVECTION WILL BE SUFFICIENT...BUT ANY FOG WHICH DEVELOPS SHOULD NOT BE MUCH OF AN IMPACT SO HAVE LEFT IT OUT OF THE GRIDS. WITH THE MOIST SOUTHERLY FLOW COULD SEE SOME MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWA...BUT AGAIN WILL BE ISOLATED IN NATURE. RAIN CHANCES WILL BEGIN TO INCREASE AREA-WIDE MONDAY NIGHT AND PEAK ON TUESDAY AS THE FROPA PUSHES TOWARD THE COAST. PRECIPITABLE WATER VALUES WILL BE CLOSE TO OR ABOVE 2 INCHES ACROSS SOUTH CENTRAL TEXAS ON TUESDAY. HEAVY RAINFALL WITH ISOLATED TOTALS OF 2 TO 4 INCHES (POSSIBLY HIGHER IF THE FRONTAL BOUNDARY STALLS AND ALLOWS REDEVELOPMENT OF STORMS) CAN THUS BE EXPECTED TUESDAY AND INTO WEDNESDAY. ADDITIONALLY...WITH AMPLE MOISTURE IN THE BOUNDARY LAYER...INSTABILITY FROM THE FRONTAL BOUNDARY AND PROXIMITY OF THE UPPER JET STREAK...COULD SEE SOME STORMS APPROACH SEVERE CRITERIA WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS. THE FRONT IS EXPECTED TO GET HUNG UP ALONG THE COAST MID-WEEK AS THE UPPER LOW REMAINS ALMOST STATIONARY ACROSS THE GREAT PLAINS. THIS WILL LEAD TO RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AFTERNOON. THE BEST CHANCES FOR RAIN WILL BE PREDOMINANTLY ACROSS THE SOUTHERN HALF OF THE CWA DUE TO THE BETTER TAP OF GULF MOISTURE AND PROXIMITY TO THE FRONTAL BOUNDARY. TEMPERATURES WEDNESDAY MORNING WILL BE NOTICEABLY COOLER WITH AFTERNOON HIGHS BEING KEPT TO THE LOWER 80S MAINLY BECAUSE OF LIMITED SUNSHINE AND AREAS OF RAIN AND WEAK CAA. AS THE UPPER LOW EJECTS TO THE EAST LATE IN THE WEEK...WILL SEE A WARMING TREND ENSUE WITH MAX TEMPERATURES RETURNING TO THE UPPER 80S BY FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 92 71 82 63 / 30 30 40 60 30 AUSTIN BERGSTROM INTL AIRPORT 71 91 70 83 63 / 30 40 40 60 30 NEW BRAUNFELS MUNI AIRPORT 71 92 72 83 62 / 30 30 30 60 30 BURNET MUNI AIRPORT 71 89 68 79 59 / 30 30 40 50 20 DEL RIO INTL AIRPORT 74 94 72 84 63 / 20 10 20 30 20 GEORGETOWN MUNI AIRPORT 72 90 69 79 61 / 30 30 50 50 20 HONDO MUNI AIRPORT 71 92 71 84 62 / 30 20 30 40 30 SAN MARCOS MUNI AIRPORT 72 92 71 83 63 / 30 30 30 60 30 LA GRANGE - FAYETTE REGIONAL 73 91 72 84 66 / 20 40 30 70 30 SAN ANTONIO INTL AIRPORT 73 91 73 83 63 / 30 30 30 50 30 STINSON MUNI AIRPORT 74 92 73 84 64 / 30 30 30 50 30 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 13/02
Hazardous weather outlook, Sep 20, 2:53 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 253 PM CDT SUN SEP 20 2009 TXZ171>173-183>194-202>209-217>225-228-211200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 253 PM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO...TUESDAY A FEW THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH THE COLD FRONT OVER THE COUNTIES GENERALLY EAST OF INTERSTATE 35 AND HIGHWAY 123. THE MAIN THREAT WOULD BE DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINFALL OF NEAR 2 INCHES OR MORE WILL ALSO BE POSSIBLE. .DAYS THREE THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 20, 5:53 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 553 PM CDT SUN SEP 20 2009 TXZ183-202345- VAL VERDE- 553 PM CDT SUN SEP 20 2009 ...MODERATE TO STRONG THUNDERSTORMS WILL ENTER NORTHWEST VAL VERDE COUNTY SHORTLY AFTER 6 PM... AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING MODERATE TO STRONG THUNDERSTORMS 12 MILES SOUTH OF THE TERRELL GAS PLANT...OR 32 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 25 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THE LEADING EDGE OF THESE STORMS SHOULD PUSH INTO THE PANDALE AREA BY 630 PM. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 6:12 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 612 PM CDT SUN SEP 20 2009 TXZ183-210000- VAL VERDE- 612 PM CDT SUN SEP 20 2009 ...A STRONG THUNDERSTORM WAS MOVING INTO NORTHWEST VAL VERDE COUNTY... AT 610 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF PANDALE...OR 26 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 20 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 6:45 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 645 PM CDT SUN SEP 20 2009 TXZ183-210045- VAL VERDE- 645 PM CDT SUN SEP 20 2009 ...A STRONG THUNDERSTORM WAS AFFECTING WESTERN VAL VERDE COUNTY... AT 644 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR PUMPVILLE...OR 15 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 20 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PUMPVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:07 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Val Verde | 38 min |
| Sep 21, 6:15 PM CDT | Areal Flood Advisory | EWX | Lavaca | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.